Indiana, 2022

Damaging Wind in Indiana, June 17, 2022

June 17, 2022 · NWS ILN · 1 event in 1 county or zone

Thunderstorms associated with an upper level disturbance moved east along the Ohio River during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms associated with an upper level disturbance moved east along the Ohio River during the late morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 17, 5:45 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 17, 5:45 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
645 AM EDT Fri Jun 17 2022

.SYNOPSIS...
Scattered storms will linger today south of the Ohio River,
with drier and cooler air filtering in for tonight through the
upcoming weekend. Dry conditions are expected this weekend
through early next week, with a return to hotter and more humid
conditions by early next workweek.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The much-anticipated front is knocking on our northern doorstep
this morning, with a slow southward progression expected through
the first part of the daytime period. Much drier air will filter
in from N to S through the AM hours, with DPs trending from the
lower 70s to the upper 50s for many spots by late afternoon.

Until we can get to this drier air area-wide, we will first
contend with a convective complex which will race SE through
the southern OH Vly through the first 6 to 8 hours of the
daytime period. This complex of storms, currently located across
MO, is expected to progress rapidly ESE past daybreak into
parts of S IN and WC KY by mid morning. Still some latitudinal
uncertainties in exactly where this cluster will progress, but
confidence has increased in it staying mainly across far SE IN
and N KY from mid morning through early afternoon.

There are several fcst challenges that will accompany the
cluster of storms, most notably the potential for an isolated
strong to severe storm across the far S fringes of the ILN FA
from Carroll to Lewis Co KY. The storms will be moving into an
environment with ample instby, characterized by LL DPs still in
the lower/mid 70s. This, combined with seasonably steep low and
mid level lapse rates and more-than-sufficient low- and deep-
layer shear, presents a scenario where a small window may evolve
for a few strong to severe storms late morning though early
afternoon in the southern tier or two of ILN FA counties. This
would especially be the case if the complex can take on a bowing
shape, aided by a RIJ supported by ~35+ kts of 0-3km shear
oriented perpendicular to the bowing structure. All of this
paints a picture of a brief window, perhaps from 11 AM to 2 PM
or so, where a few strong to severe storms could be possible,
with strong/damaging winds being the primary threat. It also
remains equally possible that this threat stays /just/ to the
S of the ILN FA, rendering nothing but an increase in cloud
cover from mid morning through mid afternoon before skies trend
clearer area-wide late afternoon through the remainder of the
near term period. Will highlight potential in HWO for the
southernmost small segment of the local area.

Weather conditions turn tranquil area-wide past mid afternoon as
the front completes its progression through the local area and
much drier air filters in area-wide from the end of the near
term period into tonight/Saturday morning.

Highs today will generally be in the mid to upper 80s, with a
few 90 degree readings possible. The high temp fcst remains a
bit tricky for today, however, owing to the complexities that
the late morning/early afternoon storm activity and associated
cloud cover may have on temps. Would obviously expect for temps
to be quite a bit lower in the far south from mid morning
through mid afternoon, but there may be enough warming before
/and/ after the storms and more widespread cloud cover to still
get temps into the mid to upper 80s for these areas. So the
highs may end up relatively uniform in the bigger picture once
the day comes to a close.

WNW winds around 15 MPH, with gusts to 25 MPH, are expected
near/N of the OH Rvr in the post-frontal environment from late
morning through early evening before winds subside a bit for
tonight.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Heat and humidity relief will be the name of the game starting
tonight through the upcoming weekend as unseasonably dry air
filters into the OH Vly, with DPs dipping into the 40s by
Saturday morning. This will allow for temps to bottom out in the
mid/upper 50s by daybreak before rebounding to the mid 70s to
around 80 degrees by Saturday afternoon. This will all occur
under clear skies, with ample sunshine on tap for the daytime
Saturday as sfc high pressure settles into the Great Lakes
region.

This will also set the stage for more dry weather on Sunday,
with temps perhaps a few degrees warmer to close out the
weekend.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Pretty quiet long term period as the Ohio Valley generally remains
under the influence of high pressure and upper level ridging. To
start, the downstream portion of the ridge keeps northwesterly flow
aloft and thus provides a seasonably cooler air mass from Saturday
night into Sunday. Temperatures continue to trend in the middle 70s
to near 80 on Sunday, which would be around 5 degrees below
climatological normals.

The H5 ridge begins to propagate eastward Sunday night into Monday,
with the mean axis of the ridge gradually shifting over our fa. In
turn, this will promote height rises and usher in warmer and more
humid conditions as we head into the work week. Temperatures will
still be close to normal values on Monday, but as the warmer air
continues to work its way in, Tuesday will see temperatures jump
back into the middle 90s across the CWA. Fortunately, dewpoints are
only forecast to reach the low to mid-60s, and while this will make
the air feel a bit muggier, it is still notably lower than the
recent observed dewpoints in the upper 70s to lower 80s.

As we progress into Wednesday, the upper level ridge begins to
flatten out, with flow becoming more zonal aloft. However, we still
remain in a warmer air mass, so high temperatures will remain in the
mid-90s on Wednesday. There is still some indication from various
ensembles that pcpn could work its way into our fa around the
Wednesday/Wednesday night period and continue into Thursday with
upper level energy traversing through the Great Lakes region. Still
not enough guidance to include pcpn everywhere in the grids.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Mainly clear skies will prevail through the first hour or so of
the TAF period before the approach of a complex of SHRA/TSRA by
mid morning across the Tri-State potentially grazes KCVG/KLUK
on its northern fringe between about 15z-17z. Confidence is
low in whether either of these sites would be impacted by a
brief TSRA as any pcpn at either site would be very brief in
nature, but this may be accompanied by sudden reductions in
VSBYs and gusty winds. Should a TSRA over either site become
increasingly likely, this will be handled with amendments as
needed, but have included a VCTS at both sites to account for
this potential.

Elsewhere/further N, will see a FEW/SCT VFR Cu and a FEW
passing cirrus through mid afternoon, followed by a clearing
trend for all local terminals beyond 18z. Light SW winds early
in the period will go more W with the FROPA between 10z-14z (N
to S, respectively), followed by NW winds at 12-15kts, with
gusts 20-25kts beyond 15z in the post-frontal environment. NW
gusts subside a bit past sunset, but stay up at 10-12kts, with
clear skies once again beyond 00z. Winds go more N overnight and
eventually out of the ENE toward the end of the period.

OUTLOOK...No hazardous weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...Clark
AVIATION...KC
Hazardous weather outlook, Jun 17, 2:38 AM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
338 AM EDT Fri Jun 17 2022

INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056-
060>065-070>074-077>082-088-180745-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone-
Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
338 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ080-KYZ089-090-094>100-180745-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-
338 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.

.DAY ONE...Today and tonight.

Scattered storms are likely late this morning through early
afternoon. A few strong to severe storms will be possible, with
damaging wind being the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 17, 9:36 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1036 AM EDT Fri Jun 17 2022

INZ080-KYZ089-090-094-171515-
Switzerland IN-Carroll KY-Owen KY-Gallatin KY-
1036 AM EDT Fri Jun 17 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SWITZERLAND, CARROLL,
WESTERN OWEN AND GALLATIN COUNTIES THROUGH 1115 AM EDT...

At 1035 AM EDT, strong thunderstorms were located along a line
extending from near Vernon to 10 miles southwest of Madison to 12
miles northwest of La Grange, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph, frequent cloud-to-ground
         lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Lightning can cause serious injury or
         death. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Carrollton, Vevay, Warsaw, Owenton, Florence, Kentucky Speedway,
Pleasant, Glencoe, Fairview, Ghent, Sanders, Sparta, Patriot,
Worthville, Prestonville, Monterey, Gratz, Center Square, Braytown
and Interstate 71 at Mile Marker 52.

This includes I-71 in Kentucky between mile markers 39 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
southeastern Indiana...and northern Kentucky.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3838 8490 3842 8488 3843 8491 3846 8493
      3843 8496 3847 8495 3852 8498 3851 8503
      3856 8501 3860 8508 3858 8521 3873 8533
      3874 8533 3869 8520 3893 8520 3893 8514
      3890 8514 3888 8479 3835 8482
TIME...MOT...LOC 1435Z 276DEG 35KT 3892 8555 3866 8554 3852 8555

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hickman
Special weather statement, Jun 17, 10:18 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1118 AM EDT Fri Jun 17 2022

INZ080-KYZ089-090-094-095-171545-
Switzerland IN-Carroll KY-Owen KY-Gallatin KY-Grant KY-
1118 AM EDT Fri Jun 17 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
SWITZERLAND, EASTERN CARROLL, WESTERN GRANT, CENTRAL OWEN AND WESTERN
GALLATIN COUNTIES THROUGH 1145 AM EDT...

At 1118 AM EDT, a strong thunderstorm was located near Kentucky
Speedway, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Williamstown, Dry Ridge, Vevay, Owenton, Kentucky Speedway, Glencoe,
Ghent, Sanders, Corinth, Sparta, Worthville, Stewartsville,
Interstate 71 at Mile Marker 52, Interstate 71 at US Route 127,
Langstaff, Wheatley, New Liberty, Elliston, Interstate 71 at State
Route 227 and Long Ridge.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 44 and 61.
 I-75 in Kentucky between mile markers 157 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
southeastern Indiana...and northern Kentucky.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3854 8501 3855 8500 3856 8501 3857 8504
      3856 8506 3858 8508 3860 8508 3859 8514
      3877 8512 3872 8458 3848 8461
TIME...MOT...LOC 1518Z 275DEG 21KT 3867 8494

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hickman

The radar

The Cincinnati radar (KILN), 119 km away, was scanning. The volume nearest the first event began at 15:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
June 17, 10:25 AM EST to 10:27 AM EST
Where
Ohio County, 2.12 mi ESE of Bear Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.912, -85.042

A tree was downed on Aberdeen Road. Another tree was downed on Willow Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024548.